Hail, Leavenworth
- When
- April 6, 3:40 PM CST
- Where
- Leavenworth County, Jarbalo
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.200, -95.070
Severe thunderstorms brought large hail and damaging winds to the area, during the afternoon hours of April 6, 2010.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Severe thunderstorms brought large hail and damaging winds to the area, during the afternoon hours of April 6, 2010.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 6, 2:55 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 355 PM CDT TUE APR 6 2010 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... 19Z OBJECTIVE SFC ANALYSIS DEPICTS SFC LOW ACROSS CENTRAL IOWA WITH TRAILING COLD FRONT INTO WESTERN KS. DRYLINE EXTENDED SOUTHWARD THROUGH NE KS AND THROUGH THE WICHITA AREA. 19Z SOUNDING FROM TOP SHOWING STEEP LOW LEVEL LAPSE RATES UP TO H75 WITH CAPPING INVERSION JUST BELOW H7 AND TEMP AT THIS LEVEL OF 8C. H5 MID LEVEL JET STREAK HAS NOW NOSED INTO CENTRAL IOWA WITH RIGHT ENTRANCE REGION ENHANCING UPWARD VERTICAL MOTION ACROSS EASTERN KANSAS ATTM. THIS IN COMBINATION WITH COOLING MID LEVEL TEMPS HAS SUFFICIENTLY ERODED THE CAP FOR CONVECTIVE INITIATION FROM ROUGHLY TOP SOUTHWARD TO ICT. THIS ACTIVITY HAS RAPIDLY BECOME SEVERE WITH SEVERE CRITERIA HAIL AND WIND ALREADY REPORTED. AS MID LEVEL JET STREAK CONTINUES NORTHEASTWARD...EXPECT CONVECTION TO CONTINUE TO DEVELOP NORTHEASTWARD ALONG DRYLINE AND EVENTUALLY ALONG THE COLD FRONT AS IT POTENTIALLY OVERTAKES THE DRYLINE. OVERALL...DEEP LAYER SHEAR IS VERY SUPPORTIVE OF STORM SCALE ROTATION WITH 0-6KM BULK SHEAR VALUES ON THE ORDER OF 50-70KTS. HOWEVER...OVERALL FLOW IS CURRENTLY LARGELY PARALLEL TO THE EXISTING FRONTAL/DRYLINE POSITION LEADING TO STORM SEEDING AND LINEAR DEVELOPMENT THUS FOR...ALTHOUGH STORMS HAVE TRIED TO BECOME MORE DISCRETE WITH TIME AS DEEP LAYER SHEAR INFLUENCES CONVECTION. THROUGH THE NEAR TERM...EXPECT LARGE HAIL AND DAMAGING WINDS TO BE THE PRIMARY THREAT WITH MINIMAL MOISTURE THROUGH THE LOWER LAYERS ON 19Z TOP SOUNDING AND STEEP LAPSE RATES THROUGHOUT. IN ADDITION...AXIS OF SUFFICIENT CAPE OF 400-500 J/KG WITHIN THE HAIL GROWTH REGION EXISTS ALONG A KANSAS CITY TO BETHANY LINE AND FURTHER SUPPORTS THE POTENTIAL FOR LARGE HAIL DEVELOPMENT. GIVEN CURRENT AND EXPECTED FREEZING LEVELS AND -20C HEIGHTS...EXPECT STORM CORES OF 50 DBZ TO ROUGHLY 32ZFT WILL SUPPORT SEVERE CRITERIA HAIL. VEERED LOW LEVEL FLOW WILL NOT BE OVERLY SUPPORTIVE OF TORNADIC DEVELOPMENT IN THE SHORT TERM...HOWEVER 2 HR PRESSURE FALLS ACROSS SOUTH CENTRAL KANSAS MAY LEAD TO WINDS BACKING WITH TIME AS SFC WAVE RIDES NORTHEAST. THIS IS SUPPORTED BY LATEST RUC OUTPUT...DEEPENING SFC LOW ACROSS NORTHEAST KANSAS BY 03Z. SHOULD STORMS REMAIN DISCRETE AND WINDS ARE ABLE TO BACK SUFFICIENTLY...A FEW ISOLATED TORNADOES WILL BE POSSIBLE. MAIN QUESTION AT THIS TIME WILL BE WITH CONVECTIVE EVOLUTION WITH TIME. IF SFC LOW DEEPENS ACROSS NE KS THROUGH THE EVENING...THE POTENTIAL EXISTS FOR A LONGER DURATION WHERE DISCRETE STORMS WILL BE POSSIBLE. ON THE OTHER HAND...IF COLD FRONT OVERTAKES THE EXISTING LINE...MORE OF A LINEAR TRANSITION WILL LIKELY TAKE SHAPE. DEROCHE && .DISCUSSION... WELL-DEFINED WARM FRONT HAS LIFTED INTO SRN NEBRASKA AND IOWA EARLY THIS MORNING...WITH GUSTY SOUTH WINDS MAINTAINING BALMY TEMPERATURES AROUND 70 DEGREES. IF NOT FOR DAILY CLIMATE RECORD TABULATION PERIODS...THIS WOULD SURELY GO DOWN AS ONE OF THE WARMEST MINS ON RECORD...BUT EXPECTATIONS OF A FRONTAL PASSAGE THIS EVENING WILL MAKE IT ALL FOR NAUGHT. EARLIER ELEVATED CONVECTION HAS NOW CONGEALED INTO A RATHER LARGE NOCTURNAL MCS ACROSS IOWA...HELPED REINFORCE A LARGE THERMAL GRADIENT ALONG THE FRONTAL ZONE. FORECAST CHALLENGES FOR TODAY CENTER AROUND WINDS THROUGH THE MORNING HOURS AND THEN THE CHANCE FOR STRONG/SEVERE THUNDERSTORMS LATE THIS AFTERNOON. 925/850MB WINDS OF 45 AND 75 KNOTS RESPECTIVE AT THIS HOUR ARE SOME OF THE HIGHEST THIS FORECASTER HAS EVER WITNESSED...WHICH NOT SURPRISINGLY HAS YIELDED IMPRESSIVE GUSTS AROUND 40 MPH FOR THIS TIME OF NIGHT WITHIN A WELL-MIXED WARM SECTOR AIRMASS. EXPECTATIONS ARE THAT STRONG LOWER TROPOSPHERIC FLOW WILL STEADILY DIMINISH TODAY WITH WITH A COMBINATION OF A WANING NOCTURNAL JET AS WELL AS THE RELAXING HEIGHT GRADIENT AHEAD OF THE APPROACHING TROUGH. DO NOT PLAN ON AN ADVISORY AT THIS TIME...BUT THERE IS A NARROW OPPORTUNITY THIS MORNING FOR A FEW GUSTS APPROACHING 45 MPH AFTER DAYBREAK. PRECIPITATION WISE...WARM-SECTOR AIRMASS IS STOUTLY CAPPED AT THE MOMENT AND SHOULD REMAIN THAT WAY UNTIL THIS AFTERNOON. AT THAT TIME...THE SURFACE COLD FRONT (PRESENTLY DRAPED ACROSS WESTERN KANSAS) WILL ARRIVE COINCIDENT WITH LARGE SCALE HEIGHT FALLS SPREADING ACROSS THE PLAINS AHEAD OF A LARGE MID LEVEL TROUGH. FORCING FOR ASCENT IS SOMEWHAT NEBULOUS GIVEN THE LACK OF AN IDENTIFIABLE LEAD MID LEVEL SHORTWAVE. THE VEERED WARM SECTOR FLOW...COUPLED WITH A SW-NE ORIENTED COLD FRONT WILL ALSO LIMIT CONVERGENCE AND LIFTING DEPTH BELOW WEAKENING/UNIDIRECTIONAL LOW LEVEL FLOW PARALLEL TO THIS BOUNDARY. STILL...SURFACE BASED FORCING SHOULD BE SUFFICIENT FOR SCATTERED THUNDERSTORMS ROUGHLY ALONG THE I-35 CORRIDOR AROUND 21Z...AND QUICKLY EVOLVE INTO SEVERAL NARROW/ELONGATED LINE SEGMENTS AS CELLS EFFECTIVE SEED ONE ANOTHER. PRIOR TO THIS CONSOLIDATION...STORMS MAY INITIALLY ACQUIRE SUPERCELLULAR CHARACTERISTICS...ESPECIALLY IN THE VICINITY OF SEVERAL WEAK MESOSCALE LOWS THAT HI-RES MODELS INDICATE WILL PROPAGATE ALONG THE FRONTAL ZONE AND LOCALLY AUGMENT THE LOW LEVEL WIND FIELDS. DEEP LAYER SHEAR VECTOR ORIENTATION WITH RESPECT TO THE SURFACE FRONT SPEED SUGGESTS THAT STORMS MAY QUICKLY BECOME UNDERCUT BY THE COLD FRONT. THE INABILITY FOR CELLS TO PROPAGATE OFF THE BOUNDARY...AS WELL AS VERY STRONG MID LEVEL FLOW (80 KNOTS AT 500 MB)...SHOULD LARGELY REDUCE THE CHANCE OF UPSCALE GROWTH INTO A SEVERE MCS. STILL...EMBEDDED SEVERE WIND GUSTS CANNOT BE RULED OUT FOR ANY CELLS THAT ARE ABLE TO MOVE NEWD ALONG THE LINE GIVEN THE STRONG SWRLY MID LEVEL FLOW AND LARGE MID LEVEL DEWPOINT DEPRESSIONS YIELDING AMPLE DCAPE. MUCH COOLER/DRIER AIR TO FOLLOW FOR WEDNESDAY AND THURSDAY...WITH TEMPERATURES STRUGGLING TO GET INTO THE MID 50S ON WEDNESDAY. THE LONGWAVE TROUGH WILL PROVIDE AMPLE LIFT FOR SHOWERS DURING THE DAY WEDNESDAY AS WELL WITH 40-50 PERCENT CHANCE POPS LOOKING REASONABLE. BOOKBINDER && .AVIATION... HIGHER END MVFR CIGS HAVE SCATTERED IN THE PAST COUPLE HOURS DUE TO ENTRAINMENT OF SLIGHTLY DRIER AIR...AND VERY EFFICIENT MECHANICAL MIXING. HOWEVER...A SECONDARY CORRIDOR OF MVFR CIGS WAS ALREADY REFORMING AND ADVECTING NORTHEAST FROM SWRN OKLAHOMA THROUGH NORTHEASTERN KANSAS...AND SHOULD PERIODICALLY IMPACT THE TERMINAL CORRIDOR THROUGH THE MORNING HOURS. WITH DIURNAL HEATING...CIGS SHOULD GRADUALLY RISE TO THE VFR THRESHOLD...AND MAY OCCASIONALLY SCT INTO THE AFTERNOON HOURS. LARGEST AVIATION IMPACT THROUGH MOST OF THE DAY (AND PARTICULARLY THIS MORNING) WILL BE SIGNIFICANT SOUTHERLY BOUNDARY LAYER WINDS...AND ASSOCIATED HIGH WIND GUSTS. EARLY MORNING GUSTS INDICATE GOOD MIXING...AND A MORE GRADUAL INCREASE IN WIND SPEED WITH HEIGHT...TECHNICALLY NOT MEETING LLWS CRITERIA. HOWEVER...PROFILER PLOTS AND RADAR DATA INDICATES UNCOMMONLY STRONG WINDS JUST OFF THE SFC...WITH SPEEDS INCREASING TO NEAR 50 KT AT 2500 FT AGL...AND NEAR 70 KT AT 4000 FT AGL. INVARIABLY...WIDESPREAD TURBULENCE WILL BE EXPERIENCED THROUGH THE MORNING HOURS IN THE LOWEST 8000 FT...BEFORE WIND SPEED DECREASE SOMEWHAT DURING THE AFTERNOON (PLEASE SEE APPROPRIATE SIGMET STATEMENTS FOR DETAILS) EXPECTING THUNDERSTORMS TO FORM ALONG A STRONG COLD FRONT LATE THIS AFTERNOON...ALIGNING VERY NEAR THE TERMINALS AS STORMS ERUPT. SOME TIMING UNCERTAINTY...AS WELL AS QUESTIONS TO WHETHER STORMS MAY ACTUALLY INITIATE JUST EAST OF THE TERMINAL SITES JUSTIFIES MAINTAINING ONLY A PROB30 MENTION FOR THIS TAF PACKAGE. ANY TSRA THAT WOULD AFFECT TAF SITES ARE ONLY EXPECTED TO HAVE A SHORT TEMPORAL IMPACT BEFORE THE FRONTAL BOUNDARY SURGES SOUTHEAST. BEHIND THE FRONT...HAVE REMAINED TOWARDS THE OPTIMISTIC SIDE REGARDING POST FRONTAL CIGS. SOME MODEL GUIDANCE SUGGESTS A PERIOD OF LOWER MVFR/IFR CONDITIONS OVERNIGHT...AND MAY NEED TO ADD THIS MENTION ONCE SUCH RESTRICTION BECOME MORE EVIDENT UPSTREAM...AND CLOSER TO FROPA. 21 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 117 PM CDT TUE APR 6 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071830- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 117 PM CDT TUE APR 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT CURRENTLY STRETCHED FROM SOUTHEAST NEBRASKA INTO WESTERN KANSAS WILL MOVE TO A ST JOSEPH TO TOPEKA LINE BY MID AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT BY THIS TIME WITH THE POTENTIAL TO QUICKLY BECOME SEVERE. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY WITH THE MORE DISCRETE STORMS. THUNDERSTORMS ARE EXPECTED TO RAPIDLY EVOLVE INTO A LINE...WITH A CONTINUED THREAT OF LARGE HAIL AND DAMAGING WINDS THROUGH THE EVENING HOURS. THUNDERSTORM ACTIVITY SHOULD MOVE OUT OF THE OUTLOOK AREA DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM ALONG A BETHANY TO KANSAS CITY LINE...AND ACROSS A TRENTON TO WARRENSBURG LINE AFTER 6 PM.
The Pleasant Hill radar (KEAX), 82 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were estimated up to 65 mph.
Thunderstorm winds were estimated up to 60 mph.
Thunderstorm wind gust was measured at 68 mph, at the intersection of I-435 and Kansas Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226033, 226037, 226034, 226038, 226035, 226039, 226036.